Pennsylvania, 2006Damaging Wind in Pennsylvania, May 30, 2006
May 30, 2006 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 30, 8:10 PM EST, 12 minutes earlier.
Area forecast discussion, May 30, 8:10 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT TUE MAY 30 2006
.SHORT TERM /THROUGH TONIGHT/...
TOUGH CALL ON THE WESTERN EDGE OF THE CURRENT MCS PROGRESSING SOUTH
ACROSS THE CATSKILL REGION OF NEW YORK AND THE POCONOS OF NE PENN.
NEW MULTICELLUAR DEVELOPMENT ACROSS OUR EASTERN ZONES THIS EVENING
APPEARS TO BE QUITE CONSISTENT WITH THE GFS/NAM BULLSEYE OF
850-700HPA OMEGA. THIS AREA OF UVVEL TRACKS SOUTH ACROSS THE SUSQ
VALLEY AND POINTS EAST THROUGH ABOUT 05Z BEFORE WEAKENING. 12 KM NAM
DEPICTS MORE WWD PROGRESSION OF SCATTERED TSRA LATE TONIGHT ALONG
THE OUTFLOW BOUNDARY.
WILL LIKELY CONTINUE TO SEE A MARGINAL SEVERE THREAT /UP TO DIME
SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH/ AS THE MCS MOVES SOUTH
ACROSS THE ERN ZONES.
WILL BE RAISING POPS TO LIKELY AND CATEGORICAL ACROSS THE EAST AND
TAPERING TO SCATTERED POPS FROM NEAR KUNV TO KTHV. BASIN AVG QPF
FROM THE SUSQ VALLEY EAST WILL BE 0.40-0.60...WITH SOME LOCALIZED
1-2 INCH AMOUNTS.
LATER PERIOD OF THE FCST LOOK FINE FOR NOW.
&&
.PREV DISCUSSION...
/ISSUED 325 PM EDT TUE MAY 30 2006/
SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
RIDGE AXIS OVER CENTRAL PA SLOWLY BEGINNING TO BREAK DOWN AS
SLIGHTLY COOLER TEMPS BEGIN TO INFILTRATE THE MID LEVELS OF THE
ATMOSPHERE. OF CONCERN FOR TONIGHT WILL BE SHORTWAVE SLIPPING SOUTH
FROM UPSTATE NY. ALREADY SOME SCATTERED TSTORMS WITH THIS FEATURE
NORTH OF KUCA WITH ISOLD STORMS A BIT CLOSER WHICH WILL GRADUALLY
SLIDE TOWARD OUR NE COUNTIES. CAP STILL A BIT STRONGER DOWN OUR
WAY...SO ACTIVITY SHOULD DIMINISH SOMEWHAT AS IT APPROACHES...BUT
DIFFERENTIAL HEATING ON THE TERRAIN WILL STILL BE ENOUGH TO CREATE
POCKETS OF INSTABILITY WHICH WILL FUEL ISOLATED TO SCATTERED
ACTIVITY ACROSS EASTERN PORTIONS OF CWA. OTHER ITEM OF NOTE
OVERNIGHT WILL BE A RETURN OF THE PATCHY FOG AND HAZE AS MUGGY AIR
REMAINS IN PLACE.
WEDNESDAY WILL BEGIN QUIETLY...BUT AS RETURN FLOW ON BACKSIDE OF
RIDGE CONTINUES TO APPROACH...IT WILL BRING SOME WEAK UPPER FORCING
AND A SLIGHT INCREASE IN MID LEVEL LAPSE RATES - BOTH AIDING IN THE
DEVELOPMENT OF SCATTERED TSTORMS WED AFTERNOON MAINLY ACROSS THE
HIGHER TERRAIN IN THE WEST. TEMPS WILL FALL BACK A BIT FROM TODAY/S
NEAR RECORD HIGHS...BUT MAXES WILL REMAIN ON THE WARM SIDE PEAKING
IN THE 80S TO NEAR 90.
LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
GUIDANCE CONTINUES EXCELLENT DAY TO DAY CONSISTENCY IN THE EXPECTED
EVOLUTION OF THE UPPER FLOW PATTERN ACROSS OUR REGION. THE STRONG
UPPER RIDGE DOMINATING AT THE START OF THE PERIOD IS FORECAST TO
TRANSITION INTO AN UPPER TROF OVER NORTHEASTERN NORTH AMERICA BY THE
START OF THE WEEKEND. THE UPPER TROF...REINFORCED WITH SEVERAL SHOTS
OF SHORT WAVE ENERGY IS THEN FORECAST TO REMAIN IN PLACE THROUGH
NEXT WEEK.
HOT WEATHER AND LIMITED PCPN WILL GIVE WAY TO NUMEROUS SHOWERS AND
ABUNDANT THUNDERSTORM ACTIVITY FROM LATER WEDNESDAY INTO FRIDAY AS A
COLD FRONT MOVES SLOWLY EAST REPLACING THE THEN PROGRESSIVE SFC
ANTICYCLONE. RAINFALL ASSOCIATED WITH THE FRONTAL BOUNDARY SHOULD
END FROM WEST TO EAST SOMETIME SATURDAY. HOWEVER...THE
AFOREMENTIONED SHORTWAVE ENERGY BEHIND THE INITIAL TROF WILL SUPPORT
SCATTERED CONVECTION FROM TIME TIME THROUGH THE END OF THE PERIOD. A
NOTICEABLY COOLER PERIOD IS IN STORE NEXT WEEK WITH TEMPERATURES
EXPECTED TO BE VERY CLOSE TO NORMAL...A POSSIBLY SLIGHTLY BELOW
NORMAL IN A FEW SPOTS...FROM SATURDAY THROUGH NEXT TUESDAY.
AVIATION...
FLYING WEATHER THIS MID AFTERNOON LOOKING PRETTY GOOD. EARLIER
FOG/HAZE HAS MIXED OUT TO P6SM SO NO CURRENT RESTRICTIONS ON
VISIBILITIES AND HIGH PRESSURE RIDGE KEEPING CLOUDS TO A MINIMUM.
THIS WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH ISOLATED TSRA
POPPING UP MAINLY IN THE NE HALF LATE THIS AFTERNOON INTO THE
EVENING HOURS TO LOCALLY REDUCE VSBY/CIGS.
AS EVENING PROGRESSES...THE FOG/HAZE WILL RETURN BRINGING A
REDUCTION TO PREDOMINANTLY MVFR CONDITIONS /ISOLATED IFR/ THROUGH
THE OVERNIGHT. SIMILAR TO TODAY...THE FOG/HAZE WILL DISSIPATE AFTER
SUNRISE WED...BUT WILL HOVER AROUND 6SM MUCH OF THE DAY. CONVECTIVE
ACTIVITY WILL BE ON THE INCREASE TOMORROW AFTERNOON AS WELL...WITH
SCATTERED TSTORMS AFFECTING THE REGION.
WINDS WILL CONTINUE TO BE LIGHT THROUGH THE PERIOD...WITH BRIEF
LOCALLY GUSTY WINDS NEAR ANY THUNDERSTORMS.
LOOKING FURTHER INTO THE FUTURE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO INCREASE IN COVERAGE THU INTO FRI AS A FRONT SLOWLY
MOVES THROUGH MAKING RECREATIONAL FLYING DIFFICULT BEFORE IMPROVING
WEATHER RETURNS FOR THE WEEKEND.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LAMBERT
Hazardous weather outlook, May 30, 2:32 AM EST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT TUE MAY 30 2006
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-310745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
332 AM EDT TUE MAY 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DANGELO
In the hours before
Special weather statement, May 30, 6:34 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
734 PM EDT TUE MAY 30 2006
PAZ037-310030-
TIOGA-
734 PM EDT TUE MAY 30 2006
...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY THROUGH 830 PM
EDT...
AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3
SEPARATE STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
WEST OF ADDISON TO 8 MILES SOUTHEAST OF ADDISON TO 7 MILES SOUTHEAST
OF MANSFIELD...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE
NEAR ELKLAND AROUND 750 PM...KEENEYVILLE AROUND 815 PM...AND
COVINGTON AROUND 830 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 45 MPH AND HAIL OF PEA TO MARBLE SIZE IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
FORECASTER: LAMBERT
Special weather statement, May 30, 6:43 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
743 PM EDT TUE MAY 30 2006
PAZ024-025-033-310145-
BLAIR-CAMBRIA-SOMERSET-
743 PM EDT TUE MAY 30 2006
...STRONG THUNDERSTORM WILL AFFECT BLAIR COUNTY...CAMBRIA
COUNTY...AND NORTHERN SOMERSET COUNTY THROUGH 945 PM EDT...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF ALTOONA...MOVING SOUTHWEST AT 5
MPH. ANOTHER STRONG THUNDERSTORM WAS NEAR WINDER...MOVING NORTHEAST
AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR ALTOONA AROUND 800
PM...ASHVILLE AROUND 815 PM...HORSESHOE CURVE...CHEST SPRINGS AROUND
830 PM...GALLITZIN...TUNNELHILL AROUND 845 PM...CRESSON AND LORETTO
AROUND 900 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 30 AND 43.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE
POSSIBLE WITH THE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT
Local storm report, May 30, 6:52 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 S NUMIDIA 40.86N 76.41W
05/30/2006 E1.00 INCH COLUMBIA PA EMERGENCY MNGR
QUARTER SIZED HAIL ESTIMATED BY EMERGENCY MANAGEMENT
OFFICIAL.
&&
MBCSpecial weather statement, May 30, 6:57 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT TUE MAY 30 2006
PAZ057-058-310100-
DAUPHIN-SCHUYLKILL-
757 PM EDT TUE MAY 30 2006
...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN AND SCHUYLKILL
COUNTIES...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF SHAMOKIN...MOVING SOUTHWEST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR TOWER CITY AROUND 810 PM...
WILLIAMSTOWN AROUND 820 PM...GRATZ AROUND 825 PM AND LYKENS AROUND
830 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE
POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
FORECASTER: LAMBERT
Special weather statement, May 30, 7:14 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT TUE MAY 30 2006
PAZ051-052-310115-
MONTOUR-NORTHUMBERLAND-
814 PM EDT TUE MAY 30 2006
...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND NORTHUMBERLAND
COUNTIES THROUGH 915 PM EDT...
AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF MILTON...MOVING SOUTH AT ONLY 5
MPH. THE THUNDERSTORM WILL BE NEAR WEST MILTON AROUND 820
PM...MOORESBURG AROUND 825 PM...MONTANDON AROUND 900 PM AND
NORTHUMBERLAND AROUND 915 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 214 AND 221.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 147.
LOCALLY VERY HEAVY RAIN OF 1 TO 2 INCHES WILL FALL FROM THIS STORM
IN LESS THAN AN HOUR...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF OF AN INCH IN DIAMETER
ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
FORECASTER: LAMBERT
Special weather statement, May 30, 7:37 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
837 PM EDT TUE MAY 30 2006
PAZ042-046-310130-
SOUTHERN LYCOMING-SULLIVAN-
837 PM EDT TUE MAY 30 2006
...STRONG THUNDERSTORMS WILL AFFECT LYCOMING AND SULLIVAN COUNTIES
THROUGH 930 PM EDT...
AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
MONROETON TO 12 MILES SOUTHEAST OF CANTON TO 8 MILES NORTH OF
MONTOURSVILLE...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL
BE NEAR OVERTON...FORKSVILLE AROUND 845 PM...KETTLE CREEK GORGE
AROUND 855 PM...DUSHORE AROUND 905 PM...PICTURE ROCKS...MUNCY...AND
EAGLES MERE AROUND 910 PM...MUNCY VALLEY...LAPORTE AND HUGHESVILLE
AROUND 915 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 10 AND 18.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 118.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LOCALIZED WIND GUSTS TO 40 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER ARE POSSIBLE WITH THESE STORMS.
ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT
Thunderstorm Wind, Lycoming
- When
- May 30, 8:22 PM EST
- Where
- Lycoming County, Williamsport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.250, -77.000
Thunderstorm winds knocked down numerous trees in Williamsport and surrounding suburbs. Two of these trees fell onto houses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, May 30, 20061 death · 1 injured · $17,000 · 50 kt wind · 5 events
- Heat in Illinois, May 30, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 30 to 31, 2006$475,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Michigan, May 30, 2006$332,000 · 1 in hail · 19 events
- Flooding and Hail in Illinois, May 30, 2006$276,000 · 0.88 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 30, 2006$235,000 · 52 kt wind · 14 events
- Hail and Damaging Winds in Indiana, May 30, 2006$95,000 · 60 kt wind · 10 events
- Flash Flooding and Heavy Rain in Kansas, May 30, 2006$111,000 · 4 events
- Flash Flood in New York, May 30, 2006$100,000 · 1 event
- Hail and Damaging Winds in Alabama, May 30, 2006$60,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in New York, May 30, 2006$50,000 · 1.75 in hail · 2 events
- Flooding and Hail in Kansas, May 30, 20061.5 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513035.